Considering your GF has recently been experiencing symptoms of itchiness also, it tends to suggest an infective cause. However, you have also mentioned that you have sensitivity to some soap, and this can also cause itching.
If it’s an infective cause, and common tings being common, I’d say you have tinea cruris. This is like athletes foot, but it affects your groin region. This tends to first start as athletes foot and soon becomes a problem in the groin should you not have it treated. It usually needs miconazole; anything with azole at the end of the name tends to be an antifungal cream. You can get these without prescription, but in less strong doses.
The irritation you have with soap may suggest you have an atopy to certain chemicals (are you asthmatic, are you able to wear nickel jewellery? do the buttons on jeans irritate your skin?) – This may suggest contact dermatitis.
I cannot say what you have exactly as I can not examine you for the obvious reasons.
Your doctor gave you steroid cream to remove the itchiness, this tends to help as the itching actually perpetuates the problem further, (you feel itchy, so you scratch, because you scratched, you become more itchy)
Since you have compliance issues with your current treatment, go back to your doc; tell him the steroid isn’t helping and that your GF now has the same sort of symptoms.
Hope this helps.